Heroin, a dangerous opiate derived from the drug morphine, is a highly addictive drug. Used to achieve a euphoric feeling, heroin users also experience severe and potentially fatal reactions to the drug. A user's physical body is also adversely affected by the drug, with changes to the skin, like dryness and itching, scarring (when injected) and abscesses.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Dry/ Itchy Skin
Heroin can cause a host of physical changes to occur within the body. Physical changes to the skin include a loss of skin moisture, resulting in itchy, dry skin. Moisture loss can be caused by dehydration or lack of adequate nutrition, which is a result of another side effect of heroin use--loss of appetite.
Essential vitamins and minerals in the body, especially vitamin C, are needed to nourish the skin and supply it with ample collagen for elasticity and resilience. When heroin addicts lose their desire for food, weight loss and nutritional deficiencies result, which can affect the hair and skin. In addition, addicts who eat little or lack fluids may have multiple bruises on their bodies.
Many chronic users inject heroin, as the greatest high can be experienced with intravenous use. When the drug is injected, skin changes like scarring along injection sites may occur. These scars are called "tracks," signaling drug abuse. Many addicts inject the drug several times daily, as tolerance to the drug increases, requiring the user to take more of the drug to experience the same high. This increases the scarring and may also result in collapsed veins.
Abscesses or boils can appear on the skin with frequent heroin use. An abscess is an infection of the skin, occurring deep within 3. Initially the skin appears red and tender; however, in time the area becomes hard and firm to the touch. When the center of the abscess softens, puss fills the wound. When a head forms, the abscess is typically drained or surgically opened.
- Doug Menuez/Valueline/Getty Images